Mississippi, 2023

Damaging Wind in Mississippi, August 10, 2023

August 10, 2023 · NWS MEG · 1 event in 1 county or zone

A cold front pushed into the Mid-South during the late evening hours of August 9, 2023, and continued to push across the area during the early morning hours of August 10, 2023. Numerous showers and thunderstorms developed across the Mid-South.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front pushed into the Mid-South during the late evening hours of August 9, 2023, and continued to push across the area during the early morning hours of August 10, 2023. Numerous showers and thunderstorms developed across the Mid-South. The airmass across the region was moderately unstable with surface base convective available potential energy values of 2000 J/kg and 0-6 km bulk shear values topped that 50 knots. These parameters supported some organized severe weather resulting in few reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 9, 11:06 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 9, 11:06 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1206 AM CDT Thu Aug 10 2023

...New AVIATION...

.SYNOPSIS...
Issued at 253 PM CDT Wed Aug 9 2023

Additional strong to severe thunderstorms are possible across the
Mid-South tonight as a cold front moves into the Mid-South. Large
hail, damaging winds, a few tornadoes, and some heavy rainfall
are the threats for thunderstorms that become severe. This front
is expected to stall out over north and Central Mississippi
Thursday and Friday bringing continued shower and thunderstorm
chances into the weekend. Another cold front will bring cooler
temperatures and reduced rain chances by early next week.

&&

.DISCUSSION...
(This evening through next Tuesday)
Issued at 253 PM CDT Wed Aug 9 2023

GOES-16 Satellite trends indicate a mature Mesoscale Convective
System present across the Mid-South this afternoon. KNQA WSR-88D
radar trends show numerous to widespread showers and thunderstorms
north of I-40 with a stronger bowing segment across portions of
extreme northeast Mississippi and west Tennessee near the
Tennessee River. Latest surface analysis places a warm front
starting to push northeast into North Mississippi. As of 2 PM CDT,
temperatures range from the 70s along and north of the TN/MS
border and 80s to lower 90s south into East Arkansas and North
Mississippi where precipitation has been mostly absent thus far.
Severe thunderstorm potential tonight is the predominant concern
in this afternoon's forecast issuance.

Short term models including Convective Allowing Model solutions
indicate a small window of opportunity for additional convection
to develop just ahead of a warm front late this afternoon.
Otherwise, it appears there may be a break in the convection
before another round of showers and thunderstorms arrives along
and ahead of a cold front late this evening into early Thursday
morning. Steep 700-500 mb layer mid-level lapse rates around 7
C/km combined with surface-based CAPE values around 2000 J/kg, 0-6
km Bulk Shear values in excess of 50 kts, and 0-1 km storm
relative helicity values in excess of 300 m2/s2 support the
potential for organized severe convection with this next round
later this evening. Some uncertainty exists with the quality of
instability especially towards the MO/KY border due to morning
activity. However, it appears there may be enough time for some
recovery to occur across the area.

A Flash Flood Watch remains in effect for portions of Northeast
Arkansas, the Missouri Bootheel, and Northwest Tennessee until
midnight tonight as flash flood guidance remains low with the
potential for additional rainfall between 2-4 inches tonight.

This front is expected to gradually move into Mississippi and
become quasi-stationary towards central Mississippi for Thursday
into Friday, then retreat back north as a warm front on Saturday.
This will bring continued chances for isolated/scattered showers
and thunderstorms to the Mid-South into the weekend. There is a
potential for heat index values to approach 105 degrees Thursday
afternoon across northwest Mississippi but have held off on any
potential heat advisories due to the potential for convection
tonight and into Thursday.

Long-term models suggest another cold front will move through the
Lower Mississippi Valley by early next week bringing cooler
temperatures and reduced rain chances.

CJC

&&

.AVIATION...
(06Z TAFS)
Issued at 1206 AM CDT Thu Aug 10 2023

Widespread showers and thunderstorms will continue across the
Mid-South overnight, affecting all terminals at times. Gusty winds
will accompany these storms along with tempo visibility and
ceiling restrictions. This activity should wane in coverage toward
sunrise but additional development is expected Friday along the
surface boundary. A period of prevailing MVFR ceilings is likely
Friday mid-morning into early afternoon, with a few areas
potentially dropping below 1000 ft AGL. There is also a potential
for low clouds and/or fog Friday night. A seasonally strong low-
level jet will lead to some low-level wind shear ahead of this
complex of storms, primarily affecting TUP the remainder of the
overnight period.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch until 7 AM CDT this morning for ARZ009-018-026>028-
     035-036.

MO...Flood Watch until 7 AM CDT this morning for MOZ113-115.

MS...None.
TN...Flood Watch until 7 AM CDT this morning for TNZ001>004-019>022-
     048>055-088>092.

&&

PUBLIC FORECAST...CJC
AVIATION...MJ

In the hours before

Special weather statement, Aug 9, 11:24 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
1224 AM CDT Thu Aug 10 2023

ARZ036-049-MSZ001-002-007-008-011>013-100600-
Lee AR-Crittenden AR-Lafayette MS-Tunica MS-Marshall MS-DeSoto MS-
Panola MS-Tate MS-Quitman MS-
1224 AM CDT Thu Aug 10 2023

...Strong thunderstorms will impact portions of southeastern Lee,
south central Crittenden, northwestern Lafayette, southwestern
DeSoto, southwestern Marshall, Tunica, Tate, northwestern Quitman and
northern Panola Counties through 100 AM CDT...

At 1224 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lewisburg to near Tunica. Movement was
southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hernando, Senatobia, Coldwater, Como, Walls, Tunica, Crenshaw,
Horseshoe Lake, Lake Cormorant, Strayhorn, Harmontown, Eudora, Dubbs,
North Tunica, Dundee, Arkabutla, Barr, Phillipp, Independence and
Robinsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 400 AM CDT for eastern
Arkansas...and northwestern Mississippi.

&&

LAT...LON 3453 8952 3442 9039 3481 9068 3499 9015
TIME...MOT...LOC 0524Z 304DEG 31KT 3479 8978 3466 9044

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

PWB
Special weather statement, Aug 9, 11:40 PM CST, 1 hour before
Special Weather Statement
National Weather Service Memphis TN
1240 AM CDT Thu Aug 10 2023

MSZ004>006-TNZ053-090>092-100615-
Tippah MS-Tishomingo MS-Alcorn MS-Hardeman TN-Chester TN-McNairy TN-
Hardin TN-
1240 AM CDT Thu Aug 10 2023

...Strong thunderstorms will impact portions of north central Tippah,
Tishomingo, Alcorn, southeastern Hardeman, McNairy, Hardin and
southeastern Chester Counties through 115 AM CDT...

At 1240 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Sardis to near Pocahontas.
Movement was east at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Corinth, Savannah, Selmer, Iuka, Pickwick Landing State Park, J P
Coleman State Park, Big Hill Pond State Park, Adamsville, Burnsville,
Glen, Pickwick Dam, Theo, Pocahontas, Pineflat, Midway, Morris
Chapel, Shiloh, Walnut Grove, Leedy and Olive Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 400 AM CDT for northeastern
Mississippi...and west Tennessee.

&&

LAT...LON 3501 8820 3492 8815 3489 8810 3464 8813
      3472 8833 3476 8835 3476 8843 3498 8902
      3500 8902 3499 8906 3503 8916 3543 8850
      3541 8821 3539 8820 3538 8820 3539 8803
      3535 8800 3530 8802 3529 8798 3501 8798
TIME...MOT...LOC 0540Z 279DEG 53KT 3537 8823 3499 8881

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

PWB
Special weather statement, Aug 9, 11:43 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Memphis TN
1243 AM CDT Thu Aug 10 2023

MSZ002>006-008-009-012>016-100630-
Lafayette MS-Tippah MS-Pontotoc MS-Tishomingo MS-Marshall MS-
Union MS-Benton MS-Panola MS-Tate MS-Lee MS-Alcorn MS-Prentiss MS-
1243 AM CDT Thu Aug 10 2023

...Strong thunderstorms will impact portions of Lafayette,
northwestern Pontotoc, Union, Marshall, northern Lee, Tippah, eastern
Tate, Benton, southern Tishomingo, Prentiss, southwestern Alcorn and
northeastern Panola Counties through 130 AM CDT...

At 1242 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Theo to near Barr. Movement was
southeast at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oxford, Booneville, Senatobia, New Albany, Holly Springs, Ripley,
Baldwyn, Wall Doxey State Park, Holly Springs National Forest, Lamar,
Guntown, Coldwater, Blue Mountain, Ecru, Jumpertown, Tishomingo, Snow
Lake Shores, Cambridge, New Harmony and Bethlehem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 400 AM CDT for northeastern
and northwestern Mississippi...and west Tennessee.

&&

LAT...LON 3418 8932 3466 9002 3500 8923 3499 8905
      3465 8813 3464 8814
TIME...MOT...LOC 0542Z 303DEG 52KT 3491 8887 3457 8975

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

PWB
Special weather statement, Aug 9, 11:54 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Memphis TN
1254 AM CDT Thu Aug 10 2023

ARZ027-035-100630-
Poinsett AR-Cross AR-
1254 AM CDT Thu Aug 10 2023

...A strong thunderstorm will impact portions of southwestern
Poinsett and Cross Counties through 130 AM CDT...

At 1254 AM CDT, Doppler radar was tracking a strong thunderstorm near
McFadden, or 13 miles northeast of Augusta, moving east at 50 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Wynne, Cherry Valley, Hickory Ridge, Vanndale, Hydrick, Birdeye,
River Front, Pittinger, Supply, Wittsburg, Tilton, Colton, Brushy
Lake, Mersman, Fair Field, Bay Village, Levesque, Monterey and
Princedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3546 9104 3545 9057 3518 9063 3526 9104
TIME...MOT...LOC 0554Z 275DEG 43KT 3537 9114

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

PWB
Special weather statement, Aug 10, 12:14 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Memphis TN
114 AM CDT Thu Aug 10 2023

MSZ005-006-100645-
Tishomingo MS-Alcorn MS-
114 AM CDT Thu Aug 10 2023

...A strong thunderstorm will impact portions of northern Tishomingo
and southeastern Alcorn Counties through 145 AM CDT...

At 114 AM CDT, Doppler radar was tracking a strong thunderstorm over
Burnsville, or 8 miles northwest of Iuka, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Iuka, J P Coleman State Park, Burnsville, Glen, Midway, Leedy, Bacon
Springs, Oldham, Doskie, Blythe Crossing, Hazard Switch, Walker
Siding, Holcut, Holts Spur and Petertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 400 AM CDT for northeastern
Mississippi.

&&

LAT...LON 3465 8813 3473 8833 3474 8833 3474 8835
      3476 8835 3476 8838 3478 8844 3498 8836
      3496 8818 3492 8815 3489 8810
TIME...MOT...LOC 0614Z 268DEG 41KT 3486 8833

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Sirmon
Special weather statement, Aug 10, 12:28 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
128 AM CDT Thu Aug 10 2023

MSZ006-009-013>017-021>024-100715-
Itawamba MS-Lafayette MS-Pontotoc MS-Tishomingo MS-Union MS-
Monroe MS-Lee MS-Calhoun MS-Yalobusha MS-Prentiss MS-Chickasaw MS-
128 AM CDT Thu Aug 10 2023

...Strong thunderstorms will impact portions of southern Lafayette,
Chickasaw, northeastern Yalobusha, northern Calhoun, Pontotoc,
southeastern Union, Itawamba, Lee, northern Monroe, southern
Tishomingo and southern Prentiss Counties through 215 AM CDT...

At 128 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tishomingo to near Springdale. Movement
was southeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tupelo, Amory, Pontotoc, Aberdeen, Fulton, Houston, Water Valley,
Baldwyn, Red Bay, Verona, Okolona, Trace State Park, Tombigbee State
Park, Tishomingo State Park, Saltillo, Guntown, Belmont, Bruce,
Shannon and Vardaman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 AM CDT for northeastern
and northwestern Mississippi.

&&

LAT...LON 3420 8968 3474 8814 3473 8812 3395 8822
      3377 8872 3381 8872 3381 8893 3375 8893
      3374 8912
TIME...MOT...LOC 0628Z 310DEG 47KT 3468 8818 3420 8956

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Sirmon

The radar

The Memphis radar (KNQA), 114 km away, was scanning. The volume nearest the first event began at 06:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lafayette

When
August 10, 12:40 AM CST to 12:45 AM CST
Where
Lafayette County, 0.9 mi SW of Oxford
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.360, -89.530

Some trees were knocked down in Oxford damaging two homes and two cars.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132094.